Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Will my face lighten after discontinuing hydroquinone?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Instead of lightening my face, hydroquinine has made my skin darker on my face and neck. I am a 51yr old black african american. Will my face eventually lighten (clear up) since i have discontinued use for more than 2 months now? I used the cream for over a year. I do not like the look. What can i do to improve this? Is this condition permanent?
Posted Sat, 5 May 2012 in Skin Hair and Nails
Answered by Dr. Mohammed Tauseef 52 minutes later

Thanks for the Query.

You have provided with good information but I Would like to know few more things which would help me in suggesting you better:
1.) What exactly was your health issue?
2.) Did you consult a Doctor before using Hydroquinone?
3.) Do you have any itching in the region of skin hyperpigmentation?

Your history suggests that you have developed an Allergic Contact Dermatitis secondary to Hydroquinone exposure and it is also the side effect of this medicine. Its good that you have stopped using it, but it will take some time for the rash to disappear.

I Would suggest you to get yourself examined by a Dermatologist so that he/she may examine you and rule out the exact cause.

If your Doctor finds inflammation, he/she may prescribe you topical steroids. You will have to use it as directed by your Doctor and go for regular follow up. Limit sun exposure with any applied cream to your face between 10 am and 4 pm.

Whenever you move out in the sun, use a sunscreen lotion with a SPF of 15 and above. You can also use Camouflage creams to hide your Pigmented area until it subsides. Your treating Doctor will guide you better regarding this.

Stick to your treatment plan as directed by your Dermatologist and go for regular follow up. It will take 6 months to 1 year to completely resolve.

Hope I have answered your Query, I will be available to answer your follow ups.

Wish you Good Health.

Take Care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor